Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 4, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Jan 11, 2021, 3:38 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2021, 3:38 AM HST (13:38 UTC)
- Expired
- Jan 12, 2021, 3:21 PM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956 WHHW40 PHFO 111338 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 338 AM HST Mon Jan 11 2021 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MOLOKAI MAUI AND THE BIG ISLAND... .Surf will hold at advisory levels through the day today as the large north swell that peaked Sunday slowly lowers. The advisory for north facing shores in Maui County may need to be extended as another long-period northwest swell builds down the island chain later today through tonight. HIZ012-013-017-019-020-025-120245- /O.CAN.PHFO.SU.W.0001.000000T0000Z-210111T1600Z/ /O.NEW.PHFO.SU.Y.0004.210111T1338Z-210112T0400Z/ Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala-Big Island North and East- 338 AM HST Mon Jan 11 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 10 to 15 feet along north facing shores. * WHERE...North facing shores of Molokai, Maui, and the Big Island. * WHEN...Until 6 PM HST this evening. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ001-002-007-008-018-111445- /O.CAN.PHFO.SU.Y.0003.000000T0000Z-210111T1600Z/ Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau- Maui Leeward West- 338 AM HST Mon Jan 11 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf has lowered below the advisory levels. $$ Gibbs
3 follow-up statements
927 WHHW40 PHFO 120250 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 450 PM HST Mon Jan 11 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .A new northwest swell will build tonight, peak on Tuesday, then lower gradually Tuesday night and Wednesday. HIZ025-120400- /O.CAN.PHFO.SU.Y.0004.000000T0000Z-210112T0400Z/ Big Island North and East- 450 PM HST Mon Jan 11 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf along north facing shores of the Big Island has lowered below advisory levels. $$ HIZ001>003-006>008-121600- /O.EXB.PHFO.SU.Y.0004.000000T0000Z-210113T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau- 450 PM HST Mon Jan 11 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...Surf of 14 to 18 feet along north facing shores and 10 to 14 feet along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu and Molokai. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$ HIZ012-013-017-019-020-121600- /O.EXT.PHFO.SU.Y.0004.000000T0000Z-210113T0400Z/ Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala- 450 PM HST Mon Jan 11 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...Surf of 14 to 18 feet along north facing shores. * WHERE...North facing shores of Maui. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
969 WHHW40 PHFO 121404 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 404 AM HST Tue Jan 12 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI... ...HIGH SURF ADVISORY CANCELLED FOR WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI... .The current northwest swell will bring advisory level surf to north facing shores today, then lower below advisory thresholds tonight and Wednesday. A new, much larger northwest swell is due in Wednesday night and Thursday, likely bringing warning level surf to exposed north and west facing shores. HIZ003-006-121515- /O.CAN.PHFO.SU.Y.0004.000000T0000Z-210113T0400Z/ Kauai Leeward-Waianae Coast- 404 AM HST Tue Jan 12 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf is no longer expected to reach advisory levels across west facing shores, therefore the High Surf Advisory has been cancelled. $$ HIZ001-002-007-008-012-013-017-019-020-130400- /O.CON.PHFO.SU.Y.0004.000000T0000Z-210113T0400Z/ Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau- Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala- 404 AM HST Tue Jan 12 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 10 to 15 feet along north facing shores. * WHERE...North facing shores of Niihau, Kauai, Oahu, Molokai and Maui. * WHEN...Until 6 PM HST this evening. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
215 WHHW40 PHFO 130121 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 321 PM HST Tue Jan 12 2021 ...HIGH SURF ADVISORY FOR THE NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI... HIZ001-002-007-008-012-013-017-019-020-130230- /O.CAN.PHFO.SU.Y.0004.000000T0000Z-210113T0400Z/ Niihau-Kauai Windward-Oahu North Shore-Oahu Koolau- Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala- 321 PM HST Tue Jan 12 2021 ...HIGH SURF ADVISORY IS CANCELLED... The current northwest swell has dropped below the advisory threshold. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 11, 3:29 AM HST, 9 minutes earlier.
Area forecast discussion, Jan 11, 3:29 AM HST, 9 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 329 AM HST Mon Jan 11 2021 .SYNOPSIS... Light to moderate trade winds will hold in place today, with passing showers favoring windward and mauka areas, and a stray shower reaching leeward areas from time to time. A sea breeze and land breeze pattern should take hold on Tuesday as the trades become disrupted due to an approaching cold front. This cold front is forecast to bring an increase in showers Wednesday through Thursday as it moves into and gradually dissipated across the islands. A cold front will approach from the northwest Friday and Saturday, bringing a land and sea breeze pattern back to the state, with some beneficial rains possible late in the weekend as the front moves into the island chain. && .DISCUSSION... Currently at the surface, a west-east oriented ridge of high pressure is located around 200 miles north of the Kauai, and is driving light to moderate trade winds across the island chain early this morning. Infrared satellite imagery shows clear to partly cloudy skies across Kauai, with a mix of high and low clouds resulting in partly to mostly cloudy conditions from Oahu eastward to the Big Island. Radar imagery shows scattered showers moving into most windward areas from Oahu eastward to the Big Island, with a few showers reaching leeward locales. Meanwhile, rain free conditions prevail over Kauai at the moment. Main short term focus revolves around trade wind trends and rain chances during the next couple days. The ridge of high pressure north of the islands will keep light to moderate trades in place today. The trades won't last long, as an approaching cold front will bring light and variable winds back to the island chain late tonight through Tuesday, with land breezes and sea breezes common. As the front draws closer Tuesday night, light south to southwest winds will develop, with moderate westerly winds expected on Wednesday. Winds should shift around to the north and northeast at moderate levels Wednesday night, then become more easterly on Thursday as the front stalls out and dissipates around the central or eastern end of the state. A cold front is then forecast to approach from the west Friday and Saturday and possibly move into the islands late in the weekend. This should bring another period of light and variable winds to the state with sea breezes and land breezes developing in many areas. As for the remaining weather details, quite the progressive pattern is in store for the islands through the week, with a series of fronts approaching and/or moving into the state. In the near term, high pressure building north of the islands will keep a stable and relatively dry trade wind pattern in place today, with brief passing showers over windward and mauka areas, along with the occasional leeward spillover. A sea breeze/land breeze pattern should set up on Tuesday in advance of the next cold front, with a few showers possible near the coast in the morning and mainly over the island interiors in the afternoon. Rain chances should increase from west to east as a cold front slides into the western islands Wednesday, then stalls out and slowly dissipates over the central or eastern end of the state Wednesday night and Thursday. A sea breeze and land breeze appears to set up Friday and Saturday featuring a few showers near the coast at night and during the morning hours, and over the island interiors during the afternoon and early evening. Model solutions appear to be latching onto a higher potential for some unsettled weather moving into the islands late in the weekend, potentially bringing some beneficial rainfall. && .AVIATION... Surface high pressure will build northeast of the state today and help to generate light to moderate easterly trades. Thus, expect isolated showers to mainly affect areas along the windward coasts and slopes. Brief MVFR ceilings and visibility may accompany this activity. Elsewhere, expect partly cloudy skies and VFR conditions. AIRMET TANGO remains in effect for the entire island chain between 25000 and 40000 feet due to tempo moderate turbulence. This should begin to ease after around 15 UTC. && .MARINE... The progressive winter-time pattern is expected to continue through the week across the northern Pacific with a cold front approaching and moving into the area Tuesday through midweek. Guidance shows the local winds easing across the state beginning late tonight ahead of this front, which will lead to a land and sea breeze regime setting up around the coasts for most areas. West winds will precede the front Tuesday night into Wednesday with a shift out of the north over the western end of the state following the front Wednesday into Wednesday night. Long-term guidance shows the trades briefly returning Thursday, then diminishing again as another front approaches Friday into the weekend. The large north swell that peaked Sunday is slowly lowering. Nearshore PacIOOS buoy observations at Hilo are holding around the Small Craft Advisory level of 10 ft this morning, which may continue through the day. Although the seas over the western end of the state have dipped just below the advisory level, a new, long-period northwest swell will begin to build down the island chain by tonight and drive seas back to advisory levels for most waters exposed to northwest swells. Expect this trend to persist through the week with overlapping large northwest swells arriving and moving through. Surf along north and west facing shores will remain at or above advisory levels much of the week. As the north swell that peaked Sunday slowly moves out by tonight, the next long-period swell in the series will arrive out of the north-northwest (330 deg) later today into tonight, then ease by midweek. Surf could briefly dip below advisory levels by Wednesday before the next large north- northwest swell (330-340 deg) arrives Wednesday night. Guidance shows this source peaking late Thursday/Thursday night around warning levels, then lowering Friday. Although confidence remains low being this far out, a more significant northwest swell could arrive over the weekend, driving surf along exposed north and west facing shores well above warning levels. A combination of large surf this week coinciding with peak monthly water levels will worsen beach erosion issues for shores exposed to north and northwest swells. Additionally, low-lying vulnerable coastal locations not exposed to the large swells may experience nuisance flooding at and around the peak daily tide cycles this week (between midnight and daybreak). Surf along east facing shores will remain small each day due to the previously discussed pattern with trades being disrupted frequently and the lack of fetch upstream across the eastern Pacific. Surf along south facing shores will trend up slightly by midweek from recent activity down south in the Tasman Sea. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-Big Island North and East. Small Craft Advisory until 6 PM HST Tuesday for Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters. && DISCUSSION...Jelsema AVIATION...Thomas MARINE...Gibbs
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.